Alert archive / Tennessee / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 12, NWS Morristown, TN

January 18, 1999Sullivan County, Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jan 18, 1999, 1:39 AM EST for Sullivan County, Washington County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 1999, 1:39 AM EST (06:39 UTC)
Expired
Jan 18, 1999, 2:10 AM EST
In force
31 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Sullivan County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 8:45 PM EST, 4 hours 54 minutes earlier.

Area forecast discussion, Jan 17, 8:45 PM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 PM EST SUN JAN 17 1999

CURRENT SURFACE ANALYSIS REVEALING A NARROW SURGE OF WARM..MOIST
AIR OVER MIDDLE TN AND CENTRAL KY WITH DEWPOINTS IN THE 50S. WATER
VAPOR SATELLITE IMAGERY CURRENTLY SHOWING WELL DEFINED SHORT WAVE
OVER AR/WEST TN AND A DIGGING JET STREAK OVER THE CENTRAL PLAINS.
THESE FEATURES SHOULD COMBINE TO PRODUCE SOME SEVERE TSTORMS LATER
TONIGHT. WOULD RECOMMEND MENTIONING 'SOME STORMS POSSIBLY SEVERE'
TONIGHT ACROSS AREA RECENTLY OUTLOOKED BY SPC.

WITH DEWPOINTS IN THE 50S CURRENTLY AT OUR DOORSTEP...WOULD MENTION
TEMPS REMAINING STEADY OR SLOWLY RISING OVERNIGHT. ALSO...CURRENT VWP
FROM KMRX SHOWING WINDS AROUND 20 TO 30 KNOTS AT 3000-4000 FEET.
EXPECT THESE WINDS TO INCREASE LATER TONIGHT..SO WINDS WILL NEED TO
BE RAISED A CATEGORY IN ALL MT ZONES TO REFLECT BREEZY CONDITIONS. A
WIND ADVISORY MIGHT NOT BE A BAD IDEA FOR THE MT ZONES TONIGHT AS
SUSTAINED WINDS WILL LIKELY BE AROUND 25 KNOTS ACROSS THE HIGHEST
ELEVATIONS.

DMG

In the hours before

Special weather statement, Jan 17, 9:45 PM EST, 3 hours 54 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-180500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EST SUN JAN 17 1999

...SEVERE THUNDERSTORMS POSSIBLE LATER TONIGHT OVER MOST OF EAST
TENNESSEE AND A PORTION OF SOUTHWEST VIRGINIA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TONIGHT ACROSS
MOST OF EAST TENNESSEE AND A PORTION OF SOUTHWEST VIRGINIA. THE
SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE EXTENDING FROM
COPPERHILL IN POLK COUNTY...TO THE SMOKY MOUNTAINS...TO THE TRI
CITIES AND TO WISE VIRGINIA. THIS INCLUDES THE CHATTANOOGA...
KNOXVILLE...AND TRI CITIES METRO AREAS.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS MIDDLE TENNESSEE TONIGHT AND SHOULD APPROACH THE CUMBERLAND
PLATEAU BEFORE MIDNIGHT. SOME OF THESE STORMS MAY BE SEVERE AS THE
LINE CROSSES THE EAST TENNESSEE VALLEY LATER TONIGHT AROUND MIDNIGHT
AND THEREAFTER. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN.

LOCAL SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY NEED TO
BE ACTIVATED LATER TONIGHT. ALSO...RESIDENTS ACROSS THE REGION ARE
ADVISED TO STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO
AND TV STATIONS FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS
FROM YOUR NATIONAL WEATHER SERVICE.

DMG
Local storm report, Jan 18, 12:02 AM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1202 AM EST MON JAN 18 1999

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    COUNTY WIDE               TN   0.75 INCH HAIL
01/17/99   SCOTT                          NICKEL SIZED HAIL THROUGHOUT
                                          COUNTY.  REPORTED BY
                                          DISPATCH.

1145 PM    COVE LAKE                 TN   1.00 INCH HAIL
01/17/99   CAMPBELL                       REPORTED BY DISPATCH.
Local storm report, Jan 18, 12:02 AM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1202 AM EST MON JAN 18 1999

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    COUNTY WIDE               TN   0.75 INCH HAIL
01/17/99   SCOTT                          NICKEL SIZED HAIL THROUGHOUT
                                          COUNTY.  REPORTED BY
                                          DISPATCH.

1145 PM    COVE LAKE                 TN   1.00 INCH HAIL
01/17/99   CAMPBELL                       REPORTED BY DISPATCH.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 11:05 PM ESTSevere Thunderstorm WarningMRXMorgan, Scott40 min
Jan 17, 11:25 PM ESTSevere Thunderstorm WarningMRXCampbell35 min
Jan 17, 11:59 PM ESTSevere Thunderstorm WarningMRXKnox, Loudon51 min
Jan 18, 12:22 AM ESTSevere Thunderstorm WarningMRXBlount33 min
Jan 18, 12:45 AM ESTSevere Thunderstorm WarningMRXJefferson30 min
Jan 18, 12:49 AM ESTSevere Thunderstorm WarningMRXGrainger, Hamblen26 min
Jan 18, 1:00 AM ESTSevere Thunderstorm WarningMRXMarion, Sequatchie60 min
Jan 18, 1:00 AM ESTSevere Thunderstorm WarningMRXBledsoe60 min
Jan 18, 1:13 AM ESTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea47 min
Jan 18, 1:24 AM ESTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins31 min
Jan 18, 1:24 AM ESTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier31 min
Jan 18, 1:59 AM ESTSevere Thunderstorm WarningMRXHamilton, Marion61 min
Jan 18, 2:26 AM ESTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.